Montana, 2019

Hail and Damaging Winds in Montana, August 11, 2019

August 11, 2019 · NWS BYZ · 63 events in 9 counties and zones

A southeast low-level surface flow advected very moist air from the central plains westward across southeast and south-central Montana. Dewpoints were in the 50s to lower 60s across the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
63

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A southeast low-level surface flow advected very moist air from the central plains westward across southeast and south-central Montana. Dewpoints were in the 50s to lower 60s across the Billings Forecast Area. At the same time, a very strong jet max moved across central and south central Montana. In addition to the above, lapse rates were steep across the area along with high CAPE values. Strong speed and directional shear was in place over the Billings forecast area resulting in organized, rotating updrafts. As a result, storms across the area produced very large hail and damaging winds.

Significant damage was done to Shepherd schools. There was roof damage and extensive damage to the bus barn. In addition, all the west side windows were broken out from combined hail and wind.

Storm damage also occurred to a few commercial planes at the Billings Airport. Frontier and Alaska Airlines both had planes damaged by the hailstorm. In addition, fallen trees and branches knocked out power to about 1,500 residents and emergency crews responded to a car wreck in the Heights with reports of people trapped in an elevator. |The storm also destroyed one-third of the barley and wheat crop, approximately $400,000 worth, at a farm in Molt.

In addition, The storm killed and maimed 11,000 to 13,000 waterfowl and wetland birds at the Big Lake Wildlife Management Area west of Molt. Montana Fish, Wildlife & Parks biologists picked up dead ducks and shorebirds with broken wings, smashed skulls, and internal damage and other injuries consistent with massive blunt-force trauma. They reported thousands of additional dead or badly injured waterfowl and wetland birds in and around the lake. An estimated 20 to 30 percent of the birds at the lake were killed or injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 11, 11:50 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 11, 11:50 AM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Billings MT
1250 PM MDT Sun Aug 11 2019

.UPDATE...

...A severe thunderstorm watch has been issued for Wheatland, Park
and Sweet Grass Counties until 7 PM...

.Previous Discussion...

No updates this morning to the previous forecast. Widespread
severe thunderstorms are expected this afternoon through the
evening. The activity will be developing earlier than yesterday
and this is already being confirmed with a severe thunderstorm
already across portions of southwest and north central Montana. We
are seeing thunderstorms currently developing as well across Big
Horn County. Large hail and damaging winds will be likely with any
thunderstorm through this evening. There is also plenty of
moisture in the upper levels so thunderstorms will produce very
heavy rain resulting in a flash flood threat. Hooley

&&

.SHORT TERM...valid for Tdy and Mon...

An active day of weather is ahead, as there is another risk of
severe weather over the entire forecast area for this afternoon
and evening.

A deep upper trough was positioned over eastern Oregon and is
progged to kick into western Montana by early afternoon. This will
provide strong divergent flow, vorticity advection and a 80kt jet
max cutting across the area for lift. Instability will not be a
problem, as surface based capes are progged to rise to around
1500j/kg this afternoon. The GFS was advertising some strong
capping taking place over the area until around 2-3pm, then
dramatically breaks it with strong lift. Shear, instability and
forcing all look favorable for potential severe storms. Initially,
there should be some discrete cells over south central zones and
bufkit soundings support rotation in the updrafts, and HREF shows
some strong helicity across the entire forecast area. These cells
should then merge into a multicellular line as they move across
the southeast.

Precipitable waters will again range from 1 to 1.5 inches, which
is 2 to 2.5 standard deviations from normal, so heavy rain and
localized flooding is certainly a threat, especially in southeast
Montana, where PWATS will be around 1.5 inches. Storm motion over
the east should start slow, but pick up in the early evening, when
the storms get cranking, so this may mitigate the flash flood
threat, somewhat. That being said, the southern part of Carter
county did pick up 1-2 inches (with localized 2.5 inches) of rain
from storms last night. Will go ahead and issue a Flash Flood
Watch for Carter county. Other areas of southeast Montana will
certainly have be monitored closely, but the area of Carter county
seems to be the most at risk for flash flooding at the moment.

The upper trough moves across northern Montana tonight and this
will send drier air across for tonight and Monday. Thunderstorms
will end from west to east tonight, with only lingering PoPs over
the far northeast part of southeast Montana. Drier air aloft will
mix down to the surface Monday afternoon, aided by 850mb winds of
25kts, should be a dry and breezy day. Dewpoints should fall into
the 40s across the area and this will allow humidities to drop
into the lower 20s over parts of the south central zones. Am not
expecting a huge fire weather impact based on the amount of rain
received of late and expected rainfall today, but certainly
something to stay aware of. Highs should be cooler the next couple
of days, compared to the last few. TWH

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Little in the way of changes to the extended forecast period. Dry
to start the period, but becoming more active by Wednesday
afternoon/evening. Active pattern remain in place through at
least the end of the work week.

Zonal flow aloft transitions to shallow ridging aloft by Tuesday
night, which persists into Thursday. Downslope flow appears to
keep much of the region dry for Tuesday and much of Wednesday, but
ridge running shower and thunderstorm activity is possible
Wednesday afternoon/evening into early Thursday morning, with
best potential in northernmost and eastern zones. Strongest storms
are expected to be in eastern zones, where CAPE is progged to be
strongest. The next Pacific trof begins to shift eastward
Thursday, bringing deepening southwesterly flow aloft into the
region by Thursday night, making for unsettled weather across the
region. The upper level Pacific low, associated with the trof, is
progged to shift northeast and cross southern Alberta and
Saskatchewan through Friday and Saturday, keeping cyclonic flow in
place over the region. This should allow for some potential for
isolated to scattered showers and thunderstorms, though potential
should be decreasing through Saturday.

Afternoon highs through the period will slightly below to slight
below the average high of 88 degree, ranging from mid 80s (under
the influence of the Pacific trof) to low 90s (under shallow
ridging).  Gilstad

&&

.AVIATION...

Stratus widespread across the area this morning producing
occasional MVFR to IFR conditions. Clouds will dissipate from west
to east between 1000 and 1300 MDT. Thunderstorm activity is likely
this afternoon with storms producing hail...heavy rain and large
hail. Strongest storms will produce brief IFR conditions. Drying
conditions expected by late evening. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 082 057/082 055/084 057/090 060/088 058/083 056/084
    6/T 71/N    00/U    11/B    13/T    53/R    32/T
LVM 079 048/077 046/081 049/085 051/082 049/076 046/080
    6/T 60/N    00/U    11/B    36/T    74/T    31/U
HDN 085 056/081 052/081 055/089 059/088 057/083 054/083
    6/T 71/N    00/U    00/B    12/R    43/R    31/B
MLS 083 059/078 053/076 054/085 061/086 059/083 056/081
    7/T 91/N    10/U    01/B    22/R    43/R    31/B
4BQ 083 057/079 053/077 054/085 059/088 057/083 054/081
    6/T 81/N    00/U    11/B    12/T    33/R    42/T
BHK 078 057/076 052/073 051/082 056/084 057/082 054/080
    7/T 92/T    10/U    01/B    32/T    42/R    31/B
SHR 086 053/080 050/081 052/087 056/088 055/083 052/082
    5/T 50/U    01/U    11/B    12/R    43/T    42/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 569 in effect until 7 PM MDT this
      evening FOR ZONES 28-40-41-63>68.
     Flash Flood Watch in effect through late tonight FOR ZONE 37.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Aug 11, 2:53 AM MST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
353 AM MDT Sun Aug 11 2019

MTZ028>042-056>058-063>068-WYZ098-099-121200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
353 AM MDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe thunderstorms and heavy rainfall.

* WHERE...South central and southeastern Montana and north central
  Wyoming.

* WHEN...This afternoon and tonight.

* ADDITIONAL DETAILS...Thunderstorms could produce large hail and
  damaging winds, along with heavy rain. Be prepared if you have
  outdoor plans.

* ADDITIONAL HAZARD CONCERNS...Rainfall rates of 2 to 3 inches an
  hour are possible over southeast Montana this afternoon and
  evening. This heavy rain could lead to localized flooding. Do
  not attempt to drive over a flooded roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Aug 11, 9:16 AM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Billings MT
1016 AM MDT Sun Aug 11 2019

MTZ031-111700-
Northern Rosebud MT-
1016 AM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY...

At 1016 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Forsyth, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

This strong thunderstorm will be near...
  Forsyth around 1035 AM MDT.

Other locations impacted by this storm include Hathaway,
Cartersville, Brandenberg and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4627 10616 4614 10617 4613 10619 4603 10619
      4569 10624 4593 10687 4608 10695 4613 10694
      4614 10698 4618 10700 4646 10616
TIME...MOT...LOC 1616Z 248DEG 30KT 4613 10685

Borsum
Special weather statement, Aug 11, 10:14 AM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Billings MT
1114 AM MDT Sun Aug 11 2019

MTZ031-032-036-058-111800-
Southern Rosebud MT-Custer MT-Northern Rosebud MT-Powder River MT-
1114 AM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY...

At 1114 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colstrip to 9 miles southeast of Lame
Deer. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 40 mph are possible with these
storms.

Strong thunderstorms will be near...
  Colstrip around 1130 AM MDT.
  Ashland around 1145 AM MDT.

Other locations impacted by these storms include Brandenberg and
Northern Cheyenne Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4616 10630 4564 10600 4545 10653 4583 10676
TIME...MOT...LOC 1714Z 233DEG 19KT 4581 10665 4556 10650

Borsum
Special weather statement, Aug 11, 10:47 AM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Billings MT
1147 AM MDT Sun Aug 11 2019

MTZ032-111830-
Custer MT-
1147 AM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY...

At 1146 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Miles City, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Locate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4666 10550 4660 10549 4660 10545 4657 10544
      4657 10524 4654 10524 4654 10512 4645 10506
      4641 10558 4656 10574 4666 10558
TIME...MOT...LOC 1746Z 233DEG 18KT 4653 10558

Borsum
Special weather statement, Aug 11, 12:32 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Billings MT
132 PM MDT Sun Aug 11 2019

MTZ040-041-065-067-068-112015-
Northern Park MT-Absaroka/Beartooth Mountains MT-Crazy Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
132 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Bozeman, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph are possible with this
storm.

This includes Interstate 90 at Bozeman Pass.

Locations impacted include...
Clyde Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
south central Montana.

LAT...LON 4573 11080 4574 11079 4580 11079 4603 11057
      4580 11027 4559 11079
TIME...MOT...LOC 1930Z 226DEG 28KT 4566 11085

Carrothers

The radar

The Billings radar (KBLX), 146 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

36 hail, 27 thunderstorm wind. Local standard time, as filed.

Hail, Park

When
August 11, 1:06 PM MST
Where
Park County, 4.17 mi N of Grannis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.810, -110.490

Hail, Sweet Grass

When
August 11, 1:56 PM MST
Where
Sweet Grass County, 4.79 mi W of Melville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.100, -110.050

Hail, Stillwater

When
August 11, 2:16 PM MST
Where
Stillwater County, 38.3 mi NW of Reed Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -110.070

Hail, Sweet Grass

When
August 11, 2:16 PM MST
Where
Sweet Grass County, 5.91 mi WNW of Melville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -110.070

Hail, Sweet Grass

When
August 11, 2:56 PM MST
Where
Sweet Grass County, 5.91 mi WNW of Melville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.120, -110.070

Hail, Golden Valley

When
August 11, 3:14 PM MST
Where
Golden Valley County, 11.86 mi NNW of Franklin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.530, -109.340

Hail, Wheatland

When
August 11, 3:45 PM MST
Where
Wheatland County, Shawmut
Measured
1.5 in hail
Reported by
Social Media
Coordinates
46.350, -109.520

Hail, Sweet Grass

When
August 11, 4:27 PM MST
Where
Sweet Grass County, Big Timber
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
45.830, -109.950

Hail, Sweet Grass

When
August 11, 4:30 PM MST
Where
Sweet Grass County, 0.69 mi N of Big Timber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.840, -109.950

Hail, Sweet Grass

When
August 11, 4:31 PM MST
Where
Sweet Grass County, 0.48 mi E of Big Timber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.830, -109.940

Hail, Stillwater

When
August 11, 4:55 PM MST
Where
Stillwater County, 12.47 mi N of Reed Pt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.880, -109.570

Hail, Stillwater

When
August 11, 5:35 PM MST
Where
Stillwater County, 1.6 mi ESE of Wheat Basin
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.910, -109.040

Car windshields were broken along with four house windows.

Hail, Stillwater

When
August 11, 5:41 PM MST
Where
Stillwater County, 2.13 mi NNW of Molt
Measured
2.75 in hail
Reported by
Public
Coordinates
45.900, -108.940

Hail, Yellowstone

When
August 11, 5:50 PM MST
Where
Yellowstone County, 4.86 mi W of Acton
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
45.920, -108.780

Wooden fence posts were broken and a steel post was bent. Large tree limbs were down and windows in a home were broken.

Thunderstorm Wind, Yellowstone

When
August 11, 5:50 PM MST
Where
Yellowstone County, 4.86 mi W of Acton
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.920, -108.780

Wooden fence posts were broken along with a steel post being bent. Large tree limbs were down and windows in a home were broken.

Hail, Yellowstone

When
August 11, 5:55 PM MST
Where
Yellowstone County, 8.29 mi SW of Acton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.860, -108.820

Thunderstorm Wind, Yellowstone

When
August 11, 5:55 PM MST
Where
Yellowstone County, 6.03 mi SSW of Acton
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.850, -108.730

A Russian Olive tree roughly 8 inches in diameter was damaged.

Hail, Yellowstone

When
August 11, 6:03 PM MST
Where
Yellowstone County, 4.82 mi W of Billings Logan Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.800, -108.630

Thunderstorm Wind, Yellowstone

When
August 11, 6:03 PM MST
Where
Yellowstone County, 4.82 mi W of Billings Logan Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.800, -108.630

Hail, Yellowstone

When
August 11, 6:05 PM MST
Where
Yellowstone County, 3.37 mi W of Billings Logan Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
45.800, -108.600

Hail, Yellowstone

When
August 11, 6:05 PM MST
Where
Yellowstone County, 4.34 mi W of Billings Logan Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.800, -108.620

Thunderstorm Wind, Yellowstone

When
August 11, 6:07 PM MST
Where
Yellowstone County, 3.37 mi W of Billings Logan Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.800, -108.600

Tree limbs approximately 1.5 feet in diameter were broken.

Hail, Yellowstone

When
August 11, 6:08 PM MST
Where
Yellowstone County, 2.37 mi SW of Billings Logan Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
45.780, -108.570

Hail, Yellowstone

When
August 11, 6:08 PM MST
Where
Yellowstone County, 2.89 mi W of Billings Logan Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
45.800, -108.590

Thunderstorm Wind, Yellowstone

When
August 11, 6:08 PM MST
Where
Yellowstone County, 2 mi SW of Billings Logan Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.780, -108.560

A tree was down on a road.

Thunderstorm Wind, Yellowstone

When
August 11, 6:09 PM MST
Where
Yellowstone County, 0.96 mi W of Billings Logan Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.800, -108.550

A 16 diameter Ponderosa Pine tree fell on the roof of a house.

Thunderstorm Wind, Yellowstone

When
August 11, 6:09 PM MST
Where
Yellowstone County, 1.19 mi NW of Billings Logan Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

Severe wind gusts lasted over 10 minutes.

Hail, Yellowstone

When
August 11, 6:10 PM MST
Where
Yellowstone County, 1.38 mi S of Billings Logan Arpt
Measured
2 in hail
Reported by
Public
Coordinates
45.780, -108.530

Hail, Yellowstone

When
August 11, 6:10 PM MST
Where
Yellowstone County, 2 mi SW of Billings Logan Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
45.780, -108.560

Hail, Yellowstone

When
August 11, 6:10 PM MST
Where
Yellowstone County, 0.84 mi SW of Billings Logan Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.790, -108.540

Hail, Yellowstone

When
August 11, 6:10 PM MST
Where
Yellowstone County, 2.78 mi WSW of Billings Logan Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
45.780, -108.580

Hail, Yellowstone

When
August 11, 6:10 PM MST
Where
Yellowstone County, 1.68 mi SE of Billings Logan Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.780, -108.510

Some broken tree limbs were reported on 27th street.

Thunderstorm Wind, Yellowstone

When
August 11, 6:10 PM MST
Where
Yellowstone County, 5.35 mi SE of Laurel
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.620, -108.700

A tree approximately 6 inches in diameter was downed.

Thunderstorm Wind, Yellowstone

When
August 11, 6:10 PM MST
Where
Yellowstone County, 0.96 mi W of Billings Logan Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.800, -108.550

A car hood was dented, as well as siding on a house.

Thunderstorm Wind, Yellowstone

When
August 11, 6:10 PM MST
Where
Yellowstone County, 1.68 mi SE of Billings Logan Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.780, -108.510

Tree limbs were broken on 27th street.

Thunderstorm Wind, Yellowstone

When
August 11, 6:10 PM MST
Where
Yellowstone County, 0.48 mi W of Laurel Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.700, -108.760

Hail, Yellowstone

When
August 11, 6:11 PM MST
Where
Yellowstone County, 2 mi SW of Billings Logan Arpt
Measured
3 in hail
Reported by
Social Media
Coordinates
45.780, -108.560

Thunderstorm Wind, Yellowstone

When
August 11, 6:12 PM MST
Where
Yellowstone County, 4.83 mi NE of Billings Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.870, -108.450

Tree branches approximately 8 inches in diameter fell on a roof.

Thunderstorm Wind, Yellowstone

When
August 11, 6:12 PM MST
Where
Yellowstone County, 6.24 mi NNE of Billings Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.900, -108.460

There was significant tree damage reported. Several 10 to 12 inch diameter tree limbs were downed. Minor roof damage along with blown off shingles to a house was reported.

Hail, Yellowstone

When
August 11, 6:13 PM MST
Where
Yellowstone County, 2 mi NE of Billings Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
45.840, -108.490

Hail, Yellowstone

When
August 11, 6:14 PM MST
Where
Yellowstone County, 1.6 mi ENE of Billings Hgts
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.830, -108.490

Thunderstorm Wind, Yellowstone

When
August 11, 6:14 PM MST
Where
Yellowstone County, 1.68 mi NE of Billings Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.840, -108.500

A 2 foot diameter tree was downed on a golf course.

Thunderstorm Wind, Yellowstone

When
August 11, 6:15 PM MST
Where
Yellowstone County, 0.84 mi SE of Billings
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.790, -108.470

Hail, Yellowstone

When
August 11, 6:17 PM MST
Where
Yellowstone County, 1.19 mi SE of Billings Hgts
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.810, -108.500

Hail, Yellowstone

When
August 11, 6:20 PM MST
Where
Yellowstone County, 0.69 mi S of Shepherd
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.940, -108.350

The winds were estimated to be 50 to 60 mph.

Thunderstorm Wind, Yellowstone

When
August 11, 6:21 PM MST
Where
Yellowstone County, 0.84 mi SE of Shepherd
Measured
61 kt (70 mph) estimated gust
Property damage
$2.5 million
Reported by
Public
Coordinates
45.940, -108.340

Significant damage was done to Shepherd schools. There was roof damage and extensive damage to the bus barn. In addition, all the west side windows were broken out from combined hail and wind.

Thunderstorm Wind, Yellowstone

When
August 11, 6:21 PM MST
Where
Yellowstone County, 0.69 mi S of Shepherd
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.940, -108.350

Multiple 1 to 1.5 foot diameter trees were snapped.

Thunderstorm Wind, Yellowstone

When
August 11, 6:21 PM MST
Where
Yellowstone County, 1.44 mi W of Shepherd
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.950, -108.380

A roof was partially collapsed.

Thunderstorm Wind, Yellowstone

When
August 11, 6:21 PM MST
Where
Yellowstone County, 1.38 mi N of Lockwood
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.800, -108.430

Tree branches 6 inches in diameter were broken.

Thunderstorm Wind, Yellowstone

When
August 11, 6:23 PM MST
Where
Yellowstone County, 0.48 mi E of Huntley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.900, -108.310

A tree, approximately 1.5 feet in diameter, was uprooted.

Hail, Yellowstone

When
August 11, 6:24 PM MST
Where
Yellowstone County, 0.96 mi E of Huntley
Measured
2 in hail
Reported by
Social Media
Coordinates
45.900, -108.300

Thunderstorm Wind, Yellowstone

When
August 11, 6:30 PM MST
Where
Yellowstone County, 11.32 mi SE of Huntley
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
45.780, -108.160

Hail, Yellowstone

When
August 11, 6:33 PM MST
Where
Yellowstone County, 0.48 mi W of Ballantine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.950, -108.160

Large tree limbs were blown down.

Thunderstorm Wind, Yellowstone

When
August 11, 6:33 PM MST
Where
Yellowstone County, 0.48 mi W of Ballantine
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.950, -108.160

Large tree limbs were blown down.

Hail, Yellowstone

When
August 11, 6:35 PM MST
Where
Yellowstone County, 0.84 mi SE of Worden
Measured
1.75 in hail
Reported by
Public
Coordinates
45.960, -108.160

Hail, Yellowstone

When
August 11, 6:35 PM MST
Where
Yellowstone County, 0.48 mi E of Worden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.970, -108.160

Winds were estimated in excess of 60 mph. The combination of the wind and hail blew out several windows.

Thunderstorm Wind, Yellowstone

When
August 11, 6:35 PM MST
Where
Yellowstone County, 0.48 mi E of Worden
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.970, -108.160

The wind and hail blew out several windows.

Hail, Big Horn

When
August 11, 6:39 PM MST
Where
Big Horn County, 15.51 mi E of Garryowen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.530, -107.100

Hail, Big Horn

When
August 11, 6:53 PM MST
Where
Big Horn County, 16.65 mi N of Kirby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.540, -106.950

Thunderstorm Wind, Rosebud

When
August 11, 7:55 PM MST
Where
Rosebud County, 0.96 mi E of Forsyth
Measured
52 kt (60 mph) measured gust
Reported by
CoCoRaHS
Coordinates
46.270, -106.650

Some tree damage was reported.

Thunderstorm Wind, Rosebud

When
August 11, 8:30 PM MST
Where
Rosebud County, 13.85 mi N of Brandenberg
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.030, -106.200

Thunderstorm Wind, Rosebud

When
August 11, 8:30 PM MST
Where
Rosebud County, 5.25 mi W of Hathaway
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.270, -106.310

Thunderstorm Wind, Custer

When
August 11, 8:43 PM MST
Where
Custer County, 0.95 mi W of Miles City
Measured
52 kt (60 mph) measured gust
Reported by
CoCoRaHS
Coordinates
46.400, -105.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836473, 836474, 836807, 841298, 836808, 836809, 836811, 836812, 837686, 837687, 837689, 837690, 837691, 841031, 841033, 837692, 841299, 837693, 841300, 837694, 837695, 841034, 837696, 837698, 841035, 841296, 841819, 837699, 837704, 837705, 837706, 841032, 841297, 841820, 841821, 841822, 836930, 841823, 841858, 836931, and more.